Wisconsin, 2025

Hail and Lightning Strike in Wisconsin, June 8, 2025

June 8, 2025 · NWS GRB · 3 events in 2 counties and zones

Scattered thunderstorms developed ahead of a cold front during the afternoon on Sunday (6/08). The strongest storms produced quarter size hail across central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed ahead of a cold front during the afternoon on Sunday (6/08). The strongest storms produced quarter size hail across central Wisconsin. Lightning struck an apartment building in De Pere during the early evening, causing electrical damage and a hole in the roof where lightning hit the building. The lightning produced around $40,000 in damage to the apartment building and displaced 24 residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 8, 1:54 PM CST, 2 hours 20 minutes earlier. Its key messages:

  • Scattered thunderstorms are still possible for the remainder of the afternoon and early this evening. Some of the stronger storms could produce small hail and gusty winds.
  • A few thunderstorms are possible on Monday afternoon. Severe storms are not expected, however any shower or storm could produce small hail.
  • Long range guidance suggests the next rainy period will be at the end of the work week into next weekend.
Area forecast discussion, Jun 8, 1:54 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
254 PM CDT Sun Jun 8 2025

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Scattered thunderstorms are still possible for the remainder of
  the afternoon and early this evening. Some of the stronger
  storms could produce small hail and gusty winds.

- A few thunderstorms are possible on Monday afternoon. Severe
  storms are not expected, however any shower or storm could
  produce small hail.

- Long range guidance suggests the next rainy period will be at the
  end of the work week into next weekend.

&&

.DISCUSSION...
Issued at 254 PM CDT Sun Jun 8 2025

Short Term...Tonight and Monday

The band of rain is shifting east out of the area early
this afternoon. Meanwhile, daytime heating has triggered
scattered showers and thunderstorms to develop across
portions of central and north-central WI with a few
showers across Florence County. Temperatures ranged
from the middle 50s to lower 60s over far eastern
Wisconsin to near 70 across central WI.

Latest analysis indicated mixed layer CAPE values of 200
to 400 J/KG along with little CIN. The combination of daytime
heating and the instability has resulted in scattered showers
and a few thunderstorms developing across Marathon and Wood
counties. Low wet bulb heights and strengthening winds will
result in the stronger storms produce gusty winds to 35 mph and
small hail. The activity is expected to end around or just after
sunset.

Meanwhile, an upper low will move across the area on Monday,
bringing another round of showers and scattered thunderstorms. Low
wet bulb heights of six to seven thousand feet will result in some
of the showers and storms producing small hail. It will be cool
with highs in the upper 50s and 60s. Widespread rainfall amounts
of a tenth to four tenths of can be expected with locally higher
amounts.

Long Term...Monday Night Through Sunday

Forecast focuses on a warm and active regime through the end of
the week, with several accompanying chances for rain and storms.
Period of greatest concern currently looks to be Wednesday
afternoon through Friday, during which a prolonged period of
active weather looks to fire off along a stationary boundary.

Warm front begins to take shape over South Dakota early on
Wednesday, eventually drifting north into central Wisconsin by
Wednesday afternoon before stalling out on Thursday. This will
begin to cause some issues over central and east-central Wisconsin
starting Wednesday afternoon, namely as instability builds along
the front and on the nose of a corridor of deep Gulf moisture.
Scattered showers and storms are thus expected to develop during
this time, although storm coverage and intensity are still up in
the air. This being said, CSU ML severe hazards algorithm paints
a broad swath of 5 to 15% probs across the upper Midwest, which
warrants watching. This leads straight into concerns for an
excessive rainfall setup Wednesday evening into Thursday as PWATs
max out near 2 inches. Models don't quite have a handle on how
this scenario will play out as of yet, as excessive rain potential
will hinge on placement of the stationary front which is wont to
change with ongoing convection. Would also prefer to see weaker
mean flow to allow for more residence time of heaviest rainfall
out of favorable warm cloud layer, so will continue to monitor in
the coming days. Overall, a more northerly solution would produce
a more pessimistic outcome for northeast Wisconsin. As it stands
right now, WPC puts us in a marginal risk for excessive rainfall
on days four and five.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1158 AM CDT Sun Jun 8 2025

A band of showers was moving across northeast Wisconsin during
the morning. The band should exit east of KMTW around 19z. Some
patchy MVFR CIGS are possible for an hour or two behind the front
across far northeast WI. Later this afternoon, fair weather
cumulus was quickly developing. Meso models indicating scattered
showers and storms redeveloping during the mid to late afternoon
and continuing into the afternoon. Any activity should end
around 02z. Meanwhile, an upper low dropping southeast into the
area late tonight and Monday will bring showers and scattered
thunderstorms. Some of the showers and storms could produce small
hail.

Otherwise, west to southwest winds will gusts to 20 to 25 knots
this afternoon behind the front. The winds will diminish around
sunset. Gusty winds return on Monday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Eckberg/Goodin
AVIATION.......Eckberg
Hazardous weather outlook, Jun 8, 1:16 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
216 PM CDT Sun Jun 8 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
216 PM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the Afternoon and Tonight

Scattered non-severe will be possible for the remainder of the
afternoon and early this evening. Lightning may pose a concern to
anyone outdoors. Some of the stronger storms could produce small
hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are possible Monday and Wednesday afternoons. The
potential for any severe storms is currently low, however the
storms on Monday could produce small hail

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-091930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
216 PM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of the Afternoon and Tonight

Isolated thunderstorms are possible late this afternoon and early
this evening that would pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorms will be possible Monday and Wednesday
afternoons. Any thunderstorms would pose a hazard to mariners. The
storms on Monday could produce small hail.

Eckberg/Goodin

In the hours before

Special weather statement, Jun 8, 3:20 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
420 PM CDT Sun Jun 8 2025

WIZ030-031-036-037-082200-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-
420 PM CDT Sun Jun 8 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PORTAGE...
SOUTHEASTERN MARATHON...NORTHERN WAUPACA AND WESTERN SHAWANO COUNTIES
THROUGH 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bevent to 13 miles south of Wittenberg to
6 miles southeast of Whiting. Movement was east at 30 mph.

HAZARD...Wind gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clintonville, Whiting, Bevent, Wittenberg, Amherst, Embarrass,
Plover, Stockton, and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4491 8900 4465 8860 4436 8926 4444 8965
      4461 8930 4476 8948
TIME...MOT...LOC 2119Z 254DEG 25KT 4474 8932 4464 8911 4442 8948

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kieckbusch
Special weather statement, Jun 8, 3:51 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
451 PM CDT Sun Jun 8 2025

WIZ020-031-082230-
Shawano WI-Menominee WI-
451 PM CDT Sun Jun 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MENOMINEE AND
CENTRAL SHAWANO COUNTIES THROUGH 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wittenberg to 9 miles
northwest of Clintonville. Movement was east-northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Shawano around 510 PM CDT.
  Keshena around 520 PM CDT.

Other locations impacted by these storms include College Of Menominee
Nation, Lyndhurst, Shawano Lake, Caroline, Whitcomb, Tilleda,
Thornton, Gresham, Leopolis, and Pella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4479 8913 4498 8857 4490 8849 4486 8849
      4485 8844 4474 8833 4468 8878 4468 8893
TIME...MOT...LOC 2150Z 250DEG 26KT 4477 8900 4472 8890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kieckbusch

The radar

The Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Shawano

When
June 8, 4:14 PM CST to 4:15 PM CST
Where
Shawano County, 0.49 mi W of Shawano
Measured
1 in hail
Reported by
Public
Coordinates
44.770, -88.610

Quarter size hail fell in Shawano.

Hail, Shawano

When
June 8, 4:16 PM CST to 4:18 PM CST
Where
Shawano County, 2.02 mi NE of Shawano
Measured
1 in hail
Reported by
Social Media
Coordinates
44.790, -88.570

Quarter size hail fell near Shawano. The time of this report is an estimate based on radar data.

Lightning, Brown

When
June 8, 5:50 PM CST
Where
Brown County, 2.5 mi SSW of De Pere
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
44.415, -88.061

Lightning struck an apartment building in De Pere causing electrical damage and a hole in the roof where the lightning hit the building. The lightning produced around $40,000 in damage and displaced 24 residents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253035, 1253037, 1253041.